Lake-Effect Snow, Leelanau
- When
- January 29, 5:00 AM EST to January 30, 11:00 AM EST
- Where
- Leelanau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
A low pressure system passing to the north, dragged a cold front across Northern Michigan on the 29th. Lake effect snow occurred, both with the southwest winds ahead of the front, and with the northwest winds behind it.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A low pressure system passing to the north, dragged a cold front across Northern Michigan on the 29th. Lake effect snow occurred, both with the southwest winds ahead of the front, and with the northwest winds behind it. This brought locally heavy snow to Honor/Lake Ann and nearby communities, Mancelona, and the East Jordan/Ironton/Charlevoix area. Local snowfall amounts of 6 to 9 inches fell during the day and night of the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 29, 4:41 AM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 441 AM EST THU JAN 29 2009 .SYNOPSIS.../ISSUED AT 340 AM/ LOW PRESSURE WILL CROSS ONTARIO TODAY...DRAGGING A COLD FRONT THROUGH THE STATE...AND PRODUCE SOME LIGHT SNOW TO ALL OF NORTHERN MICHIGAN BEFORE EXITING THE REGION TONIGHT. HOWEVER...THIS SYSTEM WILL KICK START AN ACTIVE PERIOD OF LAKE EFFECT SNOWFALL...TODAY THROUGH AT LEAST FRIDAY...WITH THE BEST ACCUMULATING SNOW OCCURRING ACROSS THE LAKE MICHIGAN SNOW BELT AREAS. A SECOND WEATHER SYSTEM DROPPING INTO THE REGION LATE FRIDAY INTO SATURDAY...WILL BRING ADDITIONAL ACCUMULATING SNOW TO THE REGION. ADAM && .SHORT TERM.../ISSUED AT 340 AM/...TODAY SNOW FROM THE CLIPPER SYSTEM IS PROGRESSING NICELY ACROSS THE REGION. THE SW FLOW AHEAD OF IT THIS MORNING HAS FORMED A NICE SW FLOW BAND AS THE -15C AIR AT 850 MB AND RELATIVELY LONG FETCH. THE ENHANCEMENT WILL HELP TO INCREASE THE SNOW TOTALS NEAR CVX AND MGN. OTHERWISE, THE SNOW AMOUNTS WILL BE LIGHT AS THE SYSTEM, DYNAMICALLY SPEAKING DOESNT HAVE MUCH IN THE WAY OF LIFT. HOWEVER, THE BY THE END OF THE DAY, ONCE THE 1000-850 WINDS SWITCH AROUND TO THE NW, AND THE COLDER AIR MOVES IN, THEN LES WILL BE MORE PREVALENT. HOWEVER, AS HAS BEEN SAID THE LAST COUPLE OF DAYS, THE ICE OVER LAKE MICHIGAN WILL HAVE A LIMITING EFFECT AND THAT HAS BEEN SOMEWHAT TRANSCRIBED IN TO THE GRIDS THIS MORNING. LUTZ && .LONG TERM.../ISSUED AT 340 AM/...TONIGHT AND BEYOND TONIGHT...THE LES WILL CONTINUE AS THE 850 MB TEMPERATURES DROP AND THE 850-700 MB MOISTURE CONTINUES ABOVE 70%. WIND SPEEDS WILL BE AT 20 KNOTS WITH THESE THREE FACTORS THE LAKE SNOW PARAMETER WILL BE BETTER THAN 1 WHICH MEANS THAT WE SHOULD HAVE SOME LIGHT SNOW AMOUNTS, MAYBE EVEN MODERATE AMOUNTS IF THE WINDS LOCK INTO ONE DIRECTION FOR A LONG ENOUGH TIME. FRIDAY...THE LES WILL BEGIN TO WEAKEN AS THE MOISTURE IN THE 850-700 MB LAYER FALLS BELOW 60% FOR A BIT AND THE WINDS TRY TO TURN ANTI-CYCLONIC. HOWEVER, IT LOOKS LIKE MINOR TO LIGHT SNOW AMOUNTS EVEN WITH THE CHANGE IN WIND DIRECTIONS. 850 MB TEMPERATURES FALL TO AROUND -20C WHICH WILL PROBABLY CAUSE THE SNOW FLAKE SIZE TO FALL AS WELL. FRIDAY NIGHT...THE NEXT SYSTEM SYSTEM BEGINS TO MAKES ITS WAY INTO THE REGION THIS BEGINS TO RAISE THE 850 MB TEMPERATURES AND MOISTURE IN THE 850-700 MB LAYER. SO WE WILL GET SOME ISENTROPIC LIFT SNOW WITH SOME LAKE ENHANCEMENT FOR A TIME OVERNIGHT. AS WE APPROACH 12Z, THE 850 MB TEMPERATURES RISE TO -11C WHICH WOULD BEGIN TO CUT OFF THE LAKE ENHANCEMENT. THE NAM WANTS TO WARM IT EVEN MORE. LOOKING AT THE THERMAL PACKING, THE ISENTROPIC LIFT WOULD BE LESSENING AS WELL. SATURDAY...LOOKS LIKE ONLY CHANCE OF SNOW AS THE WARM FRONT FROM THE LOW MOVES THROUGH AND LEAVES THE WESTERN GREAT LAKES. IF WE DO GET ANYTHING, THEN IT WILL BE PROBABLY MINOR AMOUNTS AS THE LIFT WITH THIS SYSTEM LOOKS WEAK WITH NO 500 MB SUPPORT. IN FACT, IT LOOKS LIKE SOME WEAK RIDGING OVER THE REGION. SATURDAY NIGHT...DRY WEATHER LOOKS LIKELY WITH 850-700 MB RH FALLING TO LESS THAN 40% OVER THE REGION THROUGH THE DAY. WITH THE 850 MB TEMPERATURES IN THE -5C RANGE, IT LOOKS LIKE IT WILL BE A WARM NIGHT OVER THE REGION. SUNDAY AND BEYOND...NEW MODEL RUNS LOOK PRETTY CONSISTENT WITH THE ONGOING FORECAST. THE BEST STORM SYSTEM LOOKS LIKE A MONDAY NIGHT- TUESDAY AFFAIR WITH A SHOT OF COLD AIR (SOUNDS PRETTY FAMILIAR DOESNT?) ON WEDNESDAY (850 MB TEMPERATURES ON THE GFS COLDER THAN -20C). ECMWF ISNT THAT COLD, BUT IT IS PRETTY CLOSE. LUTZ && .AVIATION.../ISSUED AT 1239 AM/...VALID FOR 06Z TAFS CEILINGS/VISBYS HEADED DOWNHILL TOWARD MORNING AND PERSISTING INTO THE DAY ON THURSDAY AS CLIPPER TYPE SYSTEM PUSHES THROUGH THE REGION. OVERALL...ANTICIPATE IFR CONDITIONS (MAINLY VISBYS) WILL MAKE AN APPEARANCE AT ALL THREE TERMINAL SITES AT SOME POINT DURING THE TAF PERIOD...WITH A PERIOD OF MODERATE SNOW EXPECTED AS A COLD FRONT PUSHES THROUGH THE AREA. LOSS OF BETTER FORCING BUT INTRUSION OF COLDER AIRMASS WILL LEAD TO DECREASING SYNOPTIC SNOWFALL BUT A RETURN TO LAKE EFFECT SNOW SHOWERS INTO THE LATE AFTERNOON... HEAVIEST AROUND KTVC AS LAKE ICE COVER SHOULD HINDER MORE SUBSTANTIAL SNOW SHOWER DEVELOPMENT AROUND KPLN. LAWRENCE && .APX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 432 PM EST WED JAN 28 2009 MIZ008-015>036-041-042-291100- CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU- ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA- CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW- IOSCO-GLADWIN-ARENAC- 432 PM EST WED JAN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LAKE EFFECT SNOW SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY ACROSS PARTS OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN THURSDAY...AND CONTINUE INTO FRIDAY BEFORE WINDING DOWN FRIDAY NIGHT. LOCALLY SIGNIFICANT ACCUMULATIONS WILL BE POSSIBLE... ESPECIALLY THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JPB
The national radar mosaic for the moment the first event began.
5 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151374, 151375, 151376, 151379, 151377.